What is Narcan?
Narcan is the brand name of the medicine naloxone. This over-the-counter medicine can be administered to reverse the effects of an opioid overdose. Naloxone is a “rescue drug” that has been approved by the FDA.
Michigan’s Good Samaritan Law prevents drug possession charges against those that seek medical assistance for an overdose in certain circumstances. This law makes saving lives the priority during a drug overdose, not criminal prosecutions of illegal drug users.
If you’re unsure if you are witnessing an opioid overdose, you can still administer Narcan and there will be no adverse effects for the person experiencing the medical emergency.
Where can I get it?
Walk in to or attend a training at the RUCC during normal business hours and we will provide you on-the-spot overdose education and response training and a free Narcan kit. This kit includes tools needed to respond to an overdose:
• a mouth shield for performing CPR
• medical gloves
• Deterra – medication deactivation kit for proper and safe disposal of substances found around the overdose scene
• fentanyl education information and awareness guides
• a step-by-step guide on how to administer Narcan
• information about how to identify and give aftercare for an opioid overdose
• a resource card with recovery support services
• hand sanitizer
How much is it?
We offer free Narcan kits and training at the RUCC. You do not need to provide any insurance or identifying information to receive the a Narcan kit.
For more information related to Narcan, please call (586) 552-1120.
Narcan 101 Training
Overdoses are happening everywhere throughout Southeastern Michigan. Macomb County has the 7th highest fatal opioid overdose rate in the state. Narcan temporarily stops the onset of an overdose until medical attention is received. Everyone has the ability to save a life.
Churches, schools, businesses, community center staff, libraries, and municipalities are groups that would benefit from this training. Anyone can request a 90-minute, in-depth, educational presentation around responding to an overdose and administering Narcan. Our certified trainer will answer all of the participant’s questions around identifying signs of an overdose, administering Narcan, and what to expect after Narcan begins to take effect.
If you are interest in receiving an onsite group training at your establishment or at the RUCC, please contact our Project Vox Coordinator, Mark Kilgore at (586) 224-1114 Register Here.